Endocrine Abstracts (2006) 11 P53

Grave’s eye disease developing following radioiodine treatment for toxic nodular goitre

A Tahrani & P Moulik


Royal Shrewsbury Hospital, Shrewsbury, United Kingdom


We report a 49 year-old female patient who was referred to the endocrine clinic with two months history of heat intolerance and weight loss. She denied any symptoms related to her eyes. Past medical history included hypertension, epilepsy and manic-depressive psychosis, and she was on lithium, atenolol, phenobarbitone, doxazosin and phenytoin. On examination, there was a 45 g firm symmetrical multi-nodular goitre (MNG) with normal examination of both eyes. Thyroid function tests (TFTs) showed thyrotoxicosis (TSH<0.05 mu/l, FT4 36.7 pmol/l). She was started on carbimazole 30 mg once/day and radioiodine (RI) treatment was planned. Thyroid ultrasound showed multinodular goitre. TSH receptor antibodies (TRAb) were positive. Five months after the initial review, the patient received RI therapy after being rendered euthyroid on carbimazole. Four days later, the patient started to complain of pain in both eyes and pressure-like feeling in the left eye particularly. She denied diplopia or any other visual symptoms. On examination, visual acuity was 6/6, minimal exophthalmos and lid lag in the left eye without any restriction in eye movements. MRI of the orbits showed minor thickening of the left inferior rectus muscle. Following the RI, the patient became euthyroid and the goitre regressed in size. Six months after RI, she started to developed mild T3 thyrotoxicosis biochemically but remained asymptomatic and clinically euthyroid. The ophthalmic symptoms are improving gradually. The presence of TRAb has been reported in patients with clinical/ultrasonographic evidence of MNG. RI has also been reported to induce TRAb in patients with undetectable TRAb prior to the RI treatment. This case highlights the importance of recognising patients with thyrotoxicosis and MNG who has positive TRAb as they could develop thyroid eye disease following RI treatment and that these patients should be warned about this possibility.

Article tools

My recent searches

No recent searches.